Pennsylvania, 2019Winter Storm and Winter Weather in Pennsylvania, February 20 to 21, 2019
February 20 to 21, 2019 · NWS PHI · 13 events in 13 counties and zones
A complex area of low pressure brought a mix of wintry precipitation, some heavy, to the mid-Atlantic. Several inches of snow and areas of freezing rain were observed, with impacts extending throughout northern and central Delaware, northeast Maryland, eastern Pennsylvania, and much of New Jersey.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex area of low pressure brought a mix of wintry precipitation, some heavy, to the mid-Atlantic. Several inches of snow and areas of freezing rain were observed, with impacts extending throughout northern and central Delaware, northeast Maryland, eastern Pennsylvania, and much of New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 20, 4:31 AM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 20, 4:31 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
431 AM EST Wed Feb 20 2019
.SYNOPSIS...
A complex area of low pressure and frontal system will move north
through the eastern United States bringing the area a mix of wintry
precipitation today into tonight. High pressure will build into
the area for Thursday and Friday. Strong low pressure moving across
the Great Lakes should bring mostly rain to the region for much of
Saturday and Sunday. High pressure is forecast to return early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
4 AM...Storm system still expected to bring the area wintry
precipitation today into tonight. Overall, forecast still looks
on track so there were no major changes to the forecast with no
changes to headlines with this update. As of early this morning,
the low is continuing to develop near the Gulf Coast while
strong high pressure remains centered near the mid Atlantic
region. Mid and high clouds have moved in well in advance of the
system and some radar echos can even be seen moving into the
Delmarva. However low levels remain quite dry so expect most of
this is just virga right now.
As we head into this morning, low levels will saturate with
precip developing through the first part of the morning over the
Delmarva, reaching the Greater Philadelphia area by mid to late
morning, and northern New Jersey early this afternoon. This
initial precip will be driven mainly be warm air advection and
overrunning along with some weak perturbations in the upper
level flow. Temperatures are cold enough that expect just about
everyone to start as snow. In fact models are showing some mid
level F-gen forcing by around midday so the snow could fall at a
good clip around the 15-18z time frame. Beyond this time, warm
air aloft will begin to move in resulting in the precip
transition from all snow to a wintry mix from south to north.
This remains the trickiest part of the forecast since any slight
change in the temperatures will mean the difference between
snow vs. sleet/freezing rain or rain. That said, forecast models
have come into relatively good agreement on the timing of the
transition. Expect that by the late morning / early afternoon
time frame snow will begin mixing with sleet over the Delmarva
with some freezing rain to follow and eventually all rain here
by the late afternoon into this evening. Further north through
the Greater Philadelphia area this transition will be similar
but a bit later...most likely through the late afternoon into
early this evening as the warmer air advances northward. For
this reason, it will likely be a very messy evening commute.
Finally by the late evening most areas near and south of the
I-78 corridor should be mostly rain while freezing rain
continues to the north. This will occur as the primary low moves
north into the Great Lakes while a secondary low eventually
develops near the NJ coast overnight. In fact as this occurs,
the rain could fall moderate to briefly heavy through the latter
part of the evening before tapering off overnight.
Snow and ice amounts: Still looking at a general 2 to 4 inches
of snow and sleet over most of eastern PA, central and northern
NJ and northern parts of the Delmarva. Areas south of here will
see amounts mostly in the 1 to 3 inch range. Additional concern
is freezing rain. A light glaze up to a few hundredths of an
inch of ice accretion is likely over the northern Delmarva N/E
along the I-95 corridor while upwards of one to two tenths of an
inch of ice is expected over portions of eastern PA from
western Chester County north through Berks County, the Lehigh
Valley into the southern Poconos.
Impacts: Regardless of the exact snow and ice amounts, we remain
very concerned that much of the region could be seeing the
greatest impacts coincident with the evening commute. The one
exception is much of the Delmarva and SE NJ which should see
the change over to all rain before this time. Even if the snow
and ice amounts are lower, the potential for ice on top of snow,
could result in very slippery conditions.
&&
.SHORT TERM /THURSDAY/...
Quieter weather on tap for Thursday. The last of any precip
(which will be in the form of rain showers) will come to an end
in the early morning as a weak cold front behind the low clears
the Delmarva. Otherwise expect developing sunshine, breezy, and
mild conditions as low pressure moves into the Canadian
Maritimes and high pressure moves into the Midwest. Highs will
range from the mid 40s over the southern Poconos to the low to
mid 50s for areas near and S/E of the I-95 corridor.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
4 AM Update...Overall, no major changes to the long range
forecast. Quiet weather looks to persist through Friday before
the next system, mainly a rainstorm, affects the area over the
weekend. Do have some concerns that there could be some strong
winds on the back side of this system for late Sunday so we
increased the winds for this time period.
Previous Discussion: Mid-/upper-level ridge is forecast to
build over the eastern U.S., while another shortwave trof begins
to eject out of the southwest. Winds aloft become southwest and
begin to bring increasing cloud and moisture into the mid-
Atlantic. Light precip is forecast to develop and spread
northeast into the area on Saturday, or possibly late Friday
night in Delmarva. Confidence in the time of arrival is
relatively low, and any rain amounts on Saturday should be
light. Temps should be warm enough to avoid any sig snow or ice
with this event.
Saturday night looks more favorable for significant rain as UVV
and warm advctn increase ahead of the upper trof and deepening
sfc low, both moving northeast into the Great Lakes. A warm
front is forecast to move north through the area early Sunday
resulting in mild temps and more showery precip in the sfc low
warm sector during the day. A cold front passage late in the day
should end the precip.
High pressure is expected to build into the area early next
week, bringing fair wx an a return to near normal temps for late
Feb.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Wednesday...IFR snow will spread SW-NE through the terminals between 14-17Z.
A transition to sleet/freezing rain is likely at all terminals
around 20-22Z, with all terminals outside of KABE/KRDG
transitioning to rain by around 00Z (although IFR ceilings will
persist). Generally east-southeast winds below 10 knots.
Moderate confidence in precipitation type timings.
Wednesday night...Lingering freezing rain at KABE/KRDG likely
transitions to rain around 03-06Z, all other terminals will see
rain with IFR ceilings. Rain tapers off W-E after about 06Z,
although IFR-MVFR ceilings and potentially lowered visibilities
in mist likely persist after rain ends. Winds generally light
with LLWS possible after 06Z. Moderate confidence
Outlook...
Thursday...MVFR or lower conditions are possible in the
morning, improving to VFR by the afternoon. Winds becoming W/NW
between 10-15 knots with some gustiness. High confidence.
Friday...VFR conditions with northwesterly winds under 10
knots. High confidence.
Saturday...Generally VFR conditions early but possibly lowering
to MVFR in the afternoon. Light southeast winds.
Saturday night...Widespread MVFR/IFR conditions expected in rain
and fog. Variable winds mostly less than 10 kt. Moderate
confidence.
Sunday...Conditions should improve to VFR/MVFR but lower at
times in showers. South winds becoming gusty and shifting to
west late in the day. Low confidence on timing.
&&
.MARINE...
Winds/seas increase today with SCA conditions likely by this
afternoon and continuing tonight over the coastal waters. Also
expect some visibility reductions in snow, sleet, and rain today
into tonight.
Outlook...
Thursday...Marginal SCA conditions possible as seas hover near
5 feet and west winds gusts to around 20 knots.
Friday/Saturday...Seas/winds dipping below SCA by early Friday
morning with sub-SCA conditions prevailing through Saturday.
Sunday...SCA conditions possible in gusty SW winds and building
seas.
&&
.TIDES/COASTAL FLOODING...
Northeast flow turns east to southeast and increases today as
low pressure approaches from the south and west. The higher of
the two high tide cycles will occur this morning, when
departures should be around 1/2 foot above normal. Minor coastal
flooding thresholds may be touched in some spots this morning,
but not anticipating widespread minor coastal flooding advisory.
Although locally minor coastal flooding cannot be ruled out, do
not think it will be widespread enough to warrant a Coastal
Flood Advisory. Elevated tides may continue into Thursday
morning.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 AM this morning to 1 AM EST
Thursday for PAZ105.
Winter Weather Advisory from 7 AM this morning to 9 PM EST
this evening for PAZ070-071-104-106.
Winter Weather Advisory from 10 AM this morning to 6 AM EST
Thursday for PAZ054-055-061-062.
Winter Storm Warning from 10 AM this morning to 1 AM EST
Thursday for PAZ060-101>103.
NJ...Winter Weather Advisory from 10 AM this morning to 1 AM EST
Thursday for NJZ008>010-012>015.
Winter Weather Advisory from 7 AM this morning to 9 PM EST
this evening for NJZ016>027.
Winter Weather Advisory from 10 AM this morning to 6 AM EST
Thursday for NJZ001-007.
DE...Winter Weather Advisory from 7 AM this morning to 9 PM EST
this evening for DEZ001.
Winter Weather Advisory from 7 AM this morning to 4 PM EST
this afternoon for DEZ002>004.
MD...Winter Weather Advisory from 7 AM this morning to 4 PM EST
this afternoon for MDZ015-019-020.
Winter Storm Warning from 7 AM this morning to 4 PM EST this
afternoon for MDZ008-012.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 AM EST
Thursday for ANZ450>455.
&&
Synopsis...Fitzsimmons
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...AMC/Fitzsimmons
Aviation...Carr/O'Hara
Marine...AMC/Fitzsimmons/Johnson
Tides/Coastal Flooding...MPSHazardous weather outlook, Feb 20, 3:25 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
325 AM EST Wed Feb 20 2019
PAZ060-101>103-210830-
Berks-Western Chester-Eastern Chester-Western Montgomery-
325 AM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...
This Hazardous Weather Outlook is for east central Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-007-PAZ054-055-061-062-210830-
Sussex-Warren-Carbon-Monroe-Lehigh-Northampton-
325 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...
This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ008-012-210830-
Cecil-Kent MD-
325 AM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 PM EST
THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ008>010-012>015-PAZ105-210830-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Upper Bucks-
325 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST THURSDAY...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-NJZ016>027-PAZ070-071-104-106-210830-
New Castle-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Eastern Montgomery-Lower Bucks-
325 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
EST THIS EVENING...
This Hazardous Weather Outlook is for northern Delaware, southern
New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ002>004-MDZ015-019-020-210830-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
325 AM EST Wed Feb 20 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-210830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
325 AM EST Wed Feb 20 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
Snowfall is expected during the day, changing to rain by this
evening
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Eastern Chester
- When
- February 20, 9:15 AM EST to 9:30 PM EST
- Where
- Eastern Chester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
A trained spotter in Landenberg reported 3.8 inches of snow and 0.15 inches of ice accumulation.
Winter Storm, Western Chester
- When
- February 20, 9:15 AM EST to 9:30 PM EST
- Where
- Western Chester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
A spotter in Atglen reported 4.5 inches of snow. Nearby observations indicate some icing was likely observed as well.
Winter Storm, Delaware
- When
- February 20, 10:00 AM EST to 9:30 PM EST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
A trained spotter in Clifton Heights reported 3.5 inches of snow and 0.10 inches of ice accumulation.
Winter Storm, Berks
- When
- February 20, 10:30 AM EST to February 21, 12:00 AM EST
- Where
- Berks forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
An observer 1 mile north of Shillington reported 3.0 inches of snow. Reading Regional Airport reported 0.10 inches of ice accumulation.
Winter Weather, Eastern Montgomery
- When
- February 20, 10:30 AM EST to February 21, 12:00 AM EST
- Where
- Eastern Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
A trained spotter in Wynnewood reported 2.8 inches of snow.
Winter Weather, Lehigh
- When
- February 20, 10:30 AM EST to February 21, 12:30 AM EST
- Where
- Lehigh forecast zone
- Reported by
- ASOS
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
At Lehigh Valley International Airport, 1.7 inches of snow and 0.14 inches of ice accumulation were reported.
Winter Weather, Philadelphia
- When
- February 20, 10:30 AM EST to 9:00 PM EST
- Where
- Philadelphia forecast zone
- Reported by
- ASOS
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
Philadelphia International Airport reported 2.8 inches of snow and 0.09 inches of ice accumulation.
Winter Storm, Western Montgomery
- When
- February 20, 10:30 AM EST to February 21, 12:30 AM EST
- Where
- Western Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
A trained spotter in Graterford reported 2.5 inches of snow. In Eagleville, a trained spotter reported 0.13 inches of ice accumulation.
Winter Weather, Lower Bucks
- When
- February 20, 10:45 AM EST to February 21, 12:00 AM EST
- Where
- Lower Bucks forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
A trained spotter in Furlong reported 2.2 inches of snow.
Winter Weather, Upper Bucks
- When
- February 20, 10:45 AM EST to February 21, 12:30 AM EST
- Where
- Upper Bucks forecast zone
- Reported by
- Public
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
A report was received of 3.0 inches of snow in Perkasie.
Winter Weather, Monroe
- When
- February 20, 11:00 AM EST to February 21, 12:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
In Stroudsburg, a report was received of 1.3 inches of snow. Two reports of ice accumulation from near Mount Pocono were received, one a trained spotter who reported 0.25 inches of ice, and another from the Mount Pocono ASOS which reported 0.17 inches of ice.
Winter Weather, Northampton
- When
- February 20, 11:00 AM EST to February 21, 12:00 AM EST
- Where
- Northampton forecast zone
- Reported by
- Public
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
In North Catasauqua, a report was received of 1.9 inches of snow and 0.22 inches of ice accumulation.
Winter Weather, Carbon
- When
- February 20, 11:30 AM EST to February 21, 12:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A trained spotter in Lower Towamensing Twp reported 1.3 inches of snow and 0.10 inches of ice accumulation.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800266, 800274, 800265, 800263, 800267, 800268, 800272, 800275, 800269, 800273, 800270, 800271, 800264.